Thyroid UK
90,752 members105,098 posts

UnderactI've thyroid advice

Hi all. I was diagnosed 2 years ago with an underactive thyroid. I was put on 25mg of levothyroxine. My problem is I am so fed up with generally feeling rubbish all the time but my bloods come back fine every time and I feel on such a small dose my thyroid cant be that bad.. I guess what I'm asking is does anyone else have what seems to be and what my doctor says are bad symptoms of an underactive thyroid even though I only need a small dose of levothyroxine or should I be checking if something else could be the cause? X

21 Replies
oldestnewest

Hi JenniferAL, welcome to the forum.

I don't think your doctor knows very much about thyroid, does he. If he agrees that your symptoms are symptoms of under-active thyroid, then why doesn't he increase the dose?

Who says you only need that tiny dose? Your doctor? And is it him that says your results are fine? Do you think they're fine? Do you have the exact numbers - results and ranges - if so, post them on here and let's have a look.

It's very doubtful that you only need such a tiny dose, if you're still having symptoms. It isn't even a starter dose - that's 50 mcg. And, the protocol is that your get retested six weeks after starting it, and increase by 25 mcg if you still feel ill, and your TSH is above one; and you continue that way until all your symptoms are gone. So, we really need to see those results, to see what's going on. :)

2 likes
Reply

Hi. My doctor says my perscribed dose is based on my blood test readings and since they are now coming back in a normal range that's all I need. I've never actually seen the results but Im sure I could ask for them. All the symptoms I get seem to be to do with my thyroid. Fatigue, brain fog, hair loss, strugging to lose weight even though I go to the gym 3 times a week and run twice a week. I've kind of ignored it because it I was such a small dose I thought it couldn't be that bad, still took my meds though. But I'm truly fed up now of feeling so rubbish.

Reply

Oh, no, you should not be going to the gym and running. Not on that tiny dose of levo. All you are doing is making yourself more hypo like that. Because all that exercise is using up your T3 at an alarming rate, and you won't be able to replace it on such a tiny dose. And, it's low T3 that causes symptoms.

You really do need to get a print-out of your results. You need to know exactly what he's testing and exactly what the results are. If he's only testing the TSH, which he probably is, that won't tell him anything. He won't have any idea whether you're on the right dose or not. You need to see your FT3, but I'm willing to bet he hasn't tested it! So, ask for a print-out, and let's have a look. :)

3 likes
Reply

0h that makes sense and my gp has told me to stop going to the gym saying that's what's causing the symptoms. I have just ignored him thinking how could that work. Never thought to research before cause I was told it was such a minor issue with my thyroid. Will defenatly get my results next time and post on here. Thank you

1 like
Reply

Well, it isn't causing all the symptoms. That low dose is causing most of them. Because such a low dose is enough to stop your thyroid producing hormone, but not enough to replace it. So, that low dose is also making you more hypo. As I said, he doesn't know very much about it!

2 likes
Reply

Hi Greygoose. Wha sort of exercise regime do you recommend for those on Levothyroxine. Thanks.

Reply

Well, it depends on the level of your FT3. If it's very low, then just a little walking or gentle swimming. You can increase your exercise slowly as your level of T3 rises. But I'm no expert on the subject, so can't recommend any sort of regime. Sorry.

Reply

Thanks Greygoose. Had no idea of the impact on T3 and exercise. Something new to me and shall bear this in mind. My GP does not test for T3 and will have to get tested elsewhere.

Reply

Well, that's what T3 is, it's the fuel for your body. So, obviously, the more you move, the more you use. And, every part of your body needs T3 for everything you do - digestion, beating heart etc. and the brain uses the most of all. So, the lower your T3, the more symptoms you have, because there's not enough to go round.

2 likes
Reply

This helps thanks. My GP does not test for this. So shall enquire further.

Reply

Not many GPs do, because they don't really know what it is!

1 like
Reply

25mcg is only half the recommended standard starter dose

NICE guidelines saying how to initiate and increase. Note that most patients eventually need somewhere between 100mcg and 200mcg Levothyroxine

cks.nice.org.uk/hypothyroid...

First thing is, do you have any actual blood test results? if not will need to get hold of copies

UK GP practices are supposed to offer online access for blood test results. Ring and ask if this is available and apply to do so if possible, if it is you may need enhanced access to see blood results.

In reality many GP surgeries do not have blood test results online yet

Alternatively ring receptionist and request printed copies of results. Allow couple of days and then go and pick up. They can make nominal charge for printing but many will do so for free (£10 max)

How much Levothyroxine are you taking

Can you add most recent results and ranges for TSH, FT3 and FT4, plus have you also had thyroid antibodies tested

Also helpful if had vitamin D, folate, ferritin and B12 tested. Add results and ranges if you have them

If antibodies are high this is Hashimoto's, (also known by medics here in UK more commonly as autoimmune thyroid disease).

About 90% of all primary hypothyroidism in Uk is due to Hashimoto's

3 likes
Reply

When i was first diagnosed and was on 25mcg for a tear and a half when they checked my blood they only checked ths which alone won’t show much and I didn’t know I shouldn’t take my pill right before a blood test and have it done as early in the morning as possible. After going to a different GP as i was feeling rubbish as you do they said my levels are really off and should be on 75. Made a huge difference (panic attacks and depression disappeared)

Is it possible that they might not be looking at the full thyroid function?

Good luck

3 likes
Reply

Do you get bloods done

Early morning

Fasting

Never ever take your levo in previous 24 hours ?

1 like
Reply

Don't take it 24 hours before my blood work?

Reply

Do ask for a copy of your blood test results and post them in this forum for comment. You are entitled to these although some practices may make a small charge for printing 😀

1 like
Reply

Why not ask to see an endocrinologist? They may help further.

Reply

Thank you all. I've never been told to not take levo for 248hrs before bloods or fasting. And I'm pretty sure I'm only tested for 1 thing remember checking on my test form. Will defenatly be getting hold of a copy of my test results

1 like
Reply

24 hrs not 248 hrs. Get them as early as possible as you will get a higher reading and doctor will be more willing to prescribe more meds.

Reply

Also get vitamin d3 about 4000 iu.

Reply

Poor you! This forum is run by Thyroid U.K. And they have an excellent site so have a read of that and shout out if anything you don't understand. There are lots of other things to help you but mostly you need to be on a decent dose then see what else needs tweaking.

I don't know whether you have been told this but it's very imporatant to take your medication on an empty stomach so most of us do this first thing. Swallow it with a full glass of water to get the medication down to where it is absorbed and then no food for an hour, you can drink more water, no there medication for 2 hours and things like Vit D, the Pill, calcium and iron 4 hours. Some things lessen absorption so we need to keep them well away and we Thyroid people tend to have low stomach acid so don't break things down easily so although it sounds complicated it's aiming on getting your full meds absorbed properly.

Reply

You may also like...